Iowa, 2015Flooding in Iowa, August 17 to 19, 2015
August 17 to 19, 2015 · NWS FSD · 4 events in 3 counties and zones
Heavy rainfall of 3 to 7 inches caused areal flooding in Cherokee and Plymouth Counties in northwest Iowa from August 17th to August 19th. Heavy rain also caused flooding of the West Fork Little Sioux/Ditch in Woodbury County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall of 3 to 7 inches caused areal flooding in Cherokee and Plymouth Counties in northwest Iowa from August 17th to August 19th. Heavy rain also caused flooding of the West Fork Little Sioux/Ditch in Woodbury County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 5:25 AM CST, 5 minutes earlier.
Area forecast discussion, Aug 17, 5:25 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 AM CDT MON AUG 17 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT MON AUG 17 2015
MAIN CONCERNS IN THE SHORT TERM PORTIONS OF THE FORECAST ARE FOCUSED
ON RAIN CHANCES TODAY AND TONIGHT. AFTER A SOGGY SUNDAY EVENING AND
OVERNIGHT...MINOR SHORTWAVE ENERGY CONTINUES TO SLOWLY SLIDE EAST
ACROSS PORTIONS OF NORTHERN IOWA. IN THE LOW-LVLS...925:850
BAROCLINIC ZONE REMAINS SPRAWLED FROM SW TO NE ACROSS THE
SOUTHEASTERN THIRD OF THE CWA THIS MORNING. WHILE LOW-LVL FLOW IS
BEGINNING TO VEER SLIGHTLY...ALREADY SEEING ENHANCED CONVERGENCE ON
THIS BOUNDARY AID IN THE REDEVELOPMENT OF SHOWERS ALONG THE MO RIVER
CORRIDOR. ANTICIPATING THAT THIS CONVERGENT ZONE WILL ONLY SLOWLY
DRIFT SOUTHEAST THIS MORNING...AND WILL CONTINUE TO ADVERTISE POPS
ALONG THE SOUTHERN THIRD OF THE CWA THROUGH MID-MORNING.
THE NEXT WAVE OF ENERGY IS ALREADY POISED TO ENTER THE WESTERN
DAKOTAS BY MID-AFTERNOON...WITH MODELS SHOWING INCREASING ISENTROPIC
LIFT BY MID AND ESPECIALLY LATE AFTERNOON AS LOW-LVL FLOW BACKS.
SHOULD SEE SHOWERS AND A FEW THUNDERSTORMS MIXED IN THROUGH THE
EVENING HOURS WITH THE BEST ACTIVITY FOCUSED OVER THE BLACK HILLS
REGION AND AGAIN FURTHER SOUTH ALONG THE SFC BOUNDARY IN SOUTHERN
NE/IA. NOT A TON OF INSTABILITY AS THIS NEXT WAVE MOVES IN...SO
WOULD EXPECT RAINFALL RATES TO STAY ON THE LOWER SIDE.
HOWEVER WITH PWAT VALUES NEARLY 150 PERCENT OF NORMAL...LOCALLY
HEAVY RAIN COULD BE POSSIBLE INTO TUESDAY MORNING.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 348 AM CDT MON AUG 17 2015
ROBUST UPPER LEVEL WAVE WILL BE DROPPING THROUGH THE AREA ON TUESDAY
THROUGH TUESDAY NIGHT BEFORE LIFTING OFF TO THE NORTHEAST ON
WEDNESDAY. PRECIPITABLE WATER VALUES WILL BE LOWER THAN RECENTLY
BUT STILL AT OR ABOVE SEASONAL NORMALS WITH VALUES AVERAGING
AROUND 1.5 INCHES. WITH THE WAVE CIRCLING THE BOTTOM OF THE LONG
WAVE TROUGH RIGHT OVER THE CWA...LOOKS LIKE ANOTHER PROLONGED
PERIOD OF LIGHT TO MODERATE RAIN AS IT WILL TAKE QUITE A WHILE
BEFORE THINGS CLEAR THE AREA WEDNESDAY EVENING. THURSDAY AND
FRIDAY LOOK LIKE DRY AND PLEASANT DAYS AS HIGH PRESSURE SLIDES
ACROSS THE AREA WITH TEMPERATURES WARMING BACK UP CLOSER TO
SEASONAL NORMALS.
THE NEXT WAVE TO DIG SOUTHWARD IN THE NORTHERN STREAM FROM THE
PACIFIC NORTHWEST SHOULD START TO IMPACT THE AREA FRIDAY NIGHT AND
INTO THE WEEKEND...WITH SATURDAY AND SATURDAY EVENING SHAPING UP AS
POTENTIALLY ACTIVE WITH AT LEAST THE POTENTIAL FOR MORE LOCALLY
HEAVY RAINS. THIS WAVE APPEARS TO BE ON TRACK TO STAY A LITTLE
FURTHER NORTH AND BE MORE PROGRESSIVE THAN THE ONE TUESDAY AND
WEDNESDAY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 622 AM CDT MON AUG 17 2015
ANTICIPATING SHOWERS TO CONTINUE INTO THE MID-MORNING
HOURS...IMPACTING PRIMARILY KSUX. OTHERWISE...CEILINGS THIS
MORNING HAVE DROPPED INTO THE IFR TO LIFR RANGE FROM FSD TO SUX.
CEILINGS WILL GRADUALLY LIFT THROUGH THE DAY...BUT MVFR CEILINGS
MAY LINGER AT KSUX THROUGH MUCH OF THE MORNING.
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS LATER TODAY REMAINS
VERY DIFFICULT TO TIME OUT. CANNOT RULE OUT WIDELY SCATTERED
AFTERNOON SHOWERS...BUT COVERAGE VERY UNCERTAIN ATTM. BEST CHANCES
FOR RAIN ARRIVE LATER THIS EVENING AND CONTINUE OVERNIGHT.
&&
.HYDROLOGY...
ISSUED AT 348 AM CDT MON AUG 17 2015
SEVERAL AREAS OF 3 TO 5 PLUS INCHES OF RAIN FROM SATURDAY NIGHT
THROUGH EARLY THIS MORNING. ONE IS AROUND THE WORTHINGTON TO
WINDOM AREA IN SOUTHWEST MINNESOTA. THE OTHERS AND IN NORTHWEST
IOWA. LUCKILY THESE AREAS HAD BEEN FAIRLY DRY FOR THE LAST COUPLE
WEEKS AND THERE DOES NOT APPEAR TO BE ANY RUNOFF FROM THESE RAINS
THAT WILL CAUSE AREA RIVERS TO THREATEN FLOODING. HOWEVER...MANY
SMALLER STREAMS ARE LIKELY CLOSE TO BANKFULL...AND MANY FIELDS AND DITCHES
LIKELY HAVE PONDED WATER FROM THE EARLIER RAINS. WITH THE
POTENTIAL FOR ADDITIONAL MODERATE TO HEAVY RAIN FOR THE NEXT 48
HOURS...WILL BE WATCHING FOR POTENTIAL RIVER FLOOD ISSUES...AS
WELL AS POTENTIAL FLASH FLOODING IF HEAVIER RAINS TUESDAY AND
TUESDAY NIGHT MOVE INTO THE SAME AREAS THAT ARE NOW MUCH MORE
SATURATED.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...DUX
LONG TERM...MG
AVIATION...DUX
HYDROLOGY...MG
Hazardous weather outlook, Aug 17, 4:22 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
522 AM CDT MON AUG 17 2015
SDZ038>040-050-052>055-057>061-063>065-181030-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
522 AM CDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING...BECOMING MORE WIDESPREAD OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...BUT INDIVIDUAL STRONG CELLS COULD
PRODUCE SOME ISOLATED HEAVY RAIN OVER A FEW SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAINFALL WITH EMBEDDED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.
MNZ071-072-080-097-098-SDZ056-062-066>070-181030-
LINCOLN MN-LYON MN-MURRAY-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-
LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
522 AM CDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING...BECOMING MORE WIDESPREAD OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...BUT INDIVIDUAL STRONG CELLS COULD
PRODUCE SOME ISOLATED HEAVY RAIN OVER A FEW SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS ARE EXPECTED
THROUGH TUESDAY NIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS
TUESDAY AFTERNOON AND EVENING...AND ADDITIONAL HEAVY RAINFALL IS
ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.
IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ071-181030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA-
UNION-
522 AM CDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING...BECOMING MORE WIDESPREAD OVERNIGHT. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...BUT INDIVIDUAL STRONG CELLS COULD
PRODUCE SOME ISOLATED HEAVY RAIN OVER A FEW SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS IS EXPECTED
THROUGH TUESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS
TUESDAY AFTERNOON AND EVENING...AND ADDITIONAL HEAVY RAINFALL IS
ALSO POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
Flood, Plymouth
- When
- August 17, 5:30 AM CST to August 18, 1:15 PM CST
- Where
- Plymouth County, 3.54 mi W of Craig to 8.45 mi SE of Kingsley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -96.370
Heavy rainfall of 3 to 7 inches caused areal flooding of farmland, ditches, and several roads.
Flood, Cherokee
- When
- August 17, 5:30 AM CST to August 18, 1:15 PM CST
- Where
- Cherokee County, 6.61 mi NNW of Marcus to 7.14 mi W of Washta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.905, -95.860
Heavy rainfall of 3 to 7 inches caused areal flooding of farmland, ditches, and several roads.
Flood, Woodbury
- When
- August 18, 3:00 AM CST to August 19, 2:00 PM CST
- Where
- Woodbury County, 2.65 mi WSW of Climbing Hill to 2.64 mi WNW of Pierson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.340, -96.130
Flooding of the West Fork Little Sioux River caused flooding of farmland and a few roads. The river crested at 1.93 feet above flood stage near Moville on August 18th.
Flood, Woodbury
- When
- August 18, 4:00 AM CST to August 19, 9:00 PM CST
- Where
- Woodbury County, 2.65 mi WSW of Climbing Hill to 0.86 mi SSE of Hornick
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.340, -96.130
Flooding of the West Fork Ditch caused flooding of farmland and a few roads. The river crested at 3.7 feet above flood stage near Hornick on August 18th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598719, 598721, 598724, 598727.